Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Growth Hormone
Jun 29, 2000

Dear Dr Francisco,

Is growth hormone injection the same thing as Procrit injections? My physician has started me on it (growth hormone) for anemia and fatigue. I'm often to tired to go the store or even eat properly. I've been losing weight lately. will the growth hormone help me? I really appreciate your responses on this sight. I learn more here than from my doctor.

Response from Dr. Frascino

Let me see if I can straighten this out for you. You are correct that both of these medications are administered by injection but that's as far as the similarities go. These are two very different medications used for very different purposes.

Serostim, which is the trade name for growth hormone, is prescribed for the treatment of AIDS wasting. It's injected once per day under the skin. Clinical trials have shown it can be effective in increasing lean body mass and improving physical functioning in HIV positive patients who have lost more than 10% of there usual weight.

PROCRIT is recombinant human erythropoietin, a genetically engineered hormone with the same biological activity as the naturally occurring hormone. It is prescribed for the treatment of anemia—low red blood cell count. It is injected once per week under the skin. It stimulates your body to make new red blood cells. Red blood cells contain hemoglobin. Hemoglobin carries oxygen. When the red blood cells are low, the hemoglobin is low and the body doesn't get the oxygen that it needs. This leads to symptoms like fatigue.

It appears that your doctor is treating your weight loss with growth hormone. However you state that you are to tired to go to the store or eat properly. That could be the cause of your weight loss. Check with our forum on Wasting, Diet, Nutrition and Exercise for more detailed information in this area.

You also mention that you are fatigued and anemic. If indeed you are anemic, this could be significantly contributing to your fatigue, which in turn might be contributing to your weight loss because you may not have the energy to eat properly. Talk to your doctor. Find out if you really are anemic and if so why. Once the specific cause or causes of your fatigue are known the best treatments will become clear. Good luck.

RJF


Previous
When to treat anemia
Next
How can I get PROCRIT?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement